Alert archive / Puerto Rico / Flash Flood Warnings in 2009
Flash Flood Warning 76, NWS JSJ
NWS JSJ issued this flash flood warning at Dec 24, 2009, 11:47 PM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 24, 2009, 11:47 PM CST (05:47 UTC)
- Expired
- Dec 25, 2009, 2:45 AM CST
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 22 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 250547
FFWSJU
PRC007-009-019-025-035-041-043-045-047-063-075-105-107-113-123-133-
149-250845-
/O.NEW.TJSJ.FF.W.0076.091225T0547Z-091225T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
147 AM AST FRI DEC 25 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
CAGUAS
CIDRA
COAMO
CAYEY
COROZAL
COMERIO
AIBONITO
AGUAS BUENAS
BARRANQUITAS
GURABO
OROCOVIS
NARANJITO
VILLALBA
JUANA DIAZ
PONCE
SALINAS
SANTA ISABEL
* UNTIL 445 AM AST
* AT 143 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THESE MUNICIPALITIES. ALSO...U.S.G.S RIVER
SENSOR INDICATED RIO LA PLATA IN AIBONITO WAS OUT OF ITS BANKS AND
CONTINUE RISING. AT LEAST THROUGH 445 AM AST...RAINFALL ACCUMULATION
BETWEEN 3 TO 5 INCHES ARE POSSIBLE ACROSS THESE AREAS. THIS IS A
VERY DANGEROUS SITUATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1801 6659 1831 6634 1831 6621 1828 6611
1831 6608 1831 6593 1792 6633
$$
CASTRO
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN1 follow-up statement
000
WGCA72 TJSJ 250846
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
446 AM AST FRI DEC 25 2009
PRC007-009-019-025-035-041-043-045-047-063-075-105-107-113-123-133-
149-250856-
/O.EXP.TJSJ.FF.W.0076.000000T0000Z-091225T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAGUAS PR-CIDRA PR-COAMO PR-CAYEY PR-COROZAL PR-COMERIO PR-
AIBONITO PR-AGUAS BUENAS PR-BARRANQUITAS PR-GURABO PR-OROCOVIS PR-
NARANJITO PR-VILLALBA PR-JUANA DIAZ PR-PONCE PR-SALINAS PR-
SANTA ISABEL PR-
446 AM AST FRI DEC 25 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR SANTA ISABEL...SALINAS...
PONCE...JUANA DIAZ...VILLALBA...NARANJITO...OROCOVIS...GURABO...
BARRANQUITAS...AGUAS BUENAS...AIBONITO...COMERIO...COROZAL...CAYEY...
COAMO...CIDRA AND CAGUAS MUNICIPALITIES...
DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS
EXPECTED ACROSS THESE AREAS AT THIS TIME. HOWEVER...A FLOOD WARNING
CONTINUES IN EFFECT FOR THE RIO LA PLATA BASIN AND TRIBUTARIES AT
LEAST UNTIL 1030 AM AST.
LAT...LON 1801 6659 1831 6634 1831 6621 1828 6611
1831 6608 1831 6593 1792 6633
$$
CASTRO
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 6:51 PM CST, 4 hours 56 minutes earlier.
Area forecast discussion, Dec 24, 6:51 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN JUAN PR 851 PM AST THU DEC 24 2009 .UPDATE...LINE SO FAR HAS MAINTAINED STRENGTH AND INTEGRITY WITH SOME ELECTRICAL ACTIVITY STRETCHING FROM 10 NM NORTHWEST OF AGUADILLA TO WELL OUT INTO THE MONA CHANNEL WEST OF CABO ROJO. BUT HEAVY SHOWER ACTIVITY HAS ALSO CONTINUED FROM GUAYANILLA AND JUANA DIAZ TO SAN LORENZO AND FAJARDO. SUFFICIENT RAIN IS ON THE WAY SUCH THAT A FLASH FLOOD WARNING HAS BEEN DEEMED PRUDENT FOR NORTHEAST PUERTO RICO. AND WILL ISSUE A FLASH FLOOD WATCH BUT HAVE NOT DECIDED HOW MUCH OF PUERTO RICO IT WILL INVOLVE. && .DISCUSSION...WRF MODEL STILL DOING BEST. NAM HAS NOT EVEN GOTTEN THE LINES POSITION RIGHT AND SO MUST COMPLETELY DISCOUNT IT. GFS DOING OK WITH LOW PRESSURE FORMING OR DEEPENING NORTHEAST OF LOCAL AREA DURING NEXT 24 HOURS THEN DRIFTING EAST NORTHEAST. WRF HAD CONSIDERABLE RAIN REMAINING ON THE NORTHEAST COAST FOR MUCH OF THE NIGHT. EXPECT SIGNIFICANT RAIN AMOUNTS BUT...AT LEAST FOR THE TIME BEING...HEAVY RAIN AND FLOODING SHOULD BE VERY LOCALIZED IN THE EAST. STILL WATCHING TO SEE HOW WELL THE WRF WILL VERIFY. ITS FORECAST IS UNIQUE AND CALLS FOR THE LINE TO SPLIT TO THE NORTH AND SOUTH SOUTHEAST. ITS SOLUTION KEEPS THE RAIN OFF OF WESTERN PUERTO RICO EXCEPT FOR AMOUNTS LESS THAN .25 INCHES. THIS SEEMS REASONABLE FOR THE MOMENT AND THUNDERSTORMS HAVE REMAINED OFFSHORE...BUT THUNDERSTORMS SUGGEST IT MAY BE ABLE TO SPREAD RAIN GREATER THAN FORECAST...SO WILL MONITOR CLOSELY. && .AVIATION... HEAVY RAIN ONGOING THIS EVENING TO PRODUCE TEMPO IFR CONDS IN +TSRA TJPS...TJSJ AND TJBQ THROUGH 06 TO 08Z AND OVER THE USVI SITES 10 TO 12Z. && .PREV DISCUSSION... /ISSUED 645 PM AST THU DEC 24 2009/ UPDATE...HAVE UPDATED FORECAST TO TAKE DOWN MANY SMALL CRAFT ADVISORIES THAT EXPIRED AT 6 PM AST....AND ALSO TO INCREASE POPS ACROSS WEST AND SOUTH PUERTO RICO IN THE NEAR TERM. THE BAND MOVING ACROSS THE MONA CHANNEL IS HOLDING ITS STRENGTH IF NOT STRENGTHENING AND WILL BEGIN TO AFFECT PUERTO RICO BEFORE 8 PM AST. AN AREA OF VERTICAL MOTION AHEAD OF IT IS ALREADY BEGINNING TO MANIFEST ITSELF IN THE INCREASING FREQUENCY OF SHOWERS IN THE CARIBBEAN AND SOUTHERN PUERTO RICO. THE BAND ITSELF HAS SHOWN CONSIDERABLE ELECTRICAL ACTIVITY SO FEEL CONFIDENT THAT WE WILL HAVE AT LEAST SOME THUNDERSTORMS. AVIATION...NO CHANGE FROM BELOW. PREV DISCUSSION... /ISSUED 258 PM AST THU DEC 24 2009/ SYNOPSIS...A LOW PRESSURE SYSTEM NORTHEAST OF HISPANIOLA WILL CONTINUE TO TRACK EASTWARD. VARIABLY CLOUDY SKIES...WITH OCCASIONAL SHOWERS...ARE EXPECTED FOR CHRISTMAS DAY AND THE UPCOMING WEEKEND...AS THIS LOW PASSES JUST NORTH OF THE LOCAL ISLANDS AND THE REMNANTS OF AN OLD FRONTAL BOUNDARY PUSH SOUTHWARD ACROSS THE REGION. DISCUSSION...ISOLATED TO SCATTERED SHOWERS CONTINUE TO AFFECT THE U.S. VIRGIN ISLANDS AND THE SOUTHEAST PORTIONS OF PUERTO RICO. THE DOPPLER RADAR IS SHOWING A BAND OF SHOWERS ASSOCIATED TO THE BEFORE MENTIONED LOW...ALONG THE PUNTA CANA AREA. THIS BAND OF SHOWERS AND THUNDERSTORMS IS FORECASTED TO MOVE EASTWARD ACROSS THE MONA PASSAGE AND AFFECT THE WESTERN PORTIONS OF PUERTO RICO LATE THIS EVENING. SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED TO SPREAD EASTWARD INCREASING THE POPS FOR MOST OF THE ISLANDS THROUGH AT LEAST EARLY SATURDAY. REMNANTS OF AN OLD FRONTAL BOUNDARY TO OUR NORTH IS FORECASTED TO MOVE SOUTHWARD ACROSS THE LOCAL ISLANDS...BRINGING ANOTHER BRIEF SURGE IN SHOWER ACTIVITY BETWEEN LATE SATURDAY AND SUNDAY. AVIATION...SHORT WAVE OVER THE MONA CHANNEL WILL BRING TSRA ACTIVITY TO TJBQ AND TJMZ BY 00Z...THEN OVER TJSJ BY 04Z AND THE USVI SITES 08Z. EXPECT MVFR CIGS WITH TEMPO IFR VSBYS IN +TSRA. WEAK REMNANT VA OVER THE AREA STILL LINGERING A BIT MAY RESULT IN SOME HAZY SKIES AROUND FL100...BUT SHOULD HAVE NO IMPACT ON OPS. MARINE...THE BUOY 41043 IS ALREADY SHOWING A SIGNIFICANT DECREASE ON THE SWELL HEIGHT...THEREFORE THE HIGH SURF ADVISORY WILL BE IN EFFECT THROUGH 6 PM TODAY. ANOTHER NORTHERLY SWELL WILL BE REACHING OUR LOCAL WATERS ON SUNDAY WITH A LARGE PULSE BETWEEN MONDAY NIGHT AND TUESDAY. MARINERS AND BEACH GOERS SHOULD MONITOR OUR FORECASTS AS SMALL CRAFT AND HIGH SURF ADVISORIES WILL BE ISSUED. THERE IS A POTENTIAL FOR COASTAL FLOODING TO OCCUR THEREFORE COASTAL FLOOD WATCHES MAY BE ISSUE FOR THE NORTHERN PORTIONS OF THE ISLANDS AND EXPOSED BEACHES. && .PRELIMINARY POINT TEMPS/POPS... SJU 75 85 75 83 / 50 50 30 70 STT 76 83 75 84 / 40 60 40 70 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. && 93/12
Hazardous weather outlook, Dec 24, 3:19 AM CST, 20 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 519 AM AST THU DEC 24 2009 AMZ710>745-PRZ001>013-250930- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 519 AM AST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT LONG PERIOD...NORTHERLY SWELLS WILL CONTINUE TO AFFECT THE ATLANTIC WATERS AND THE CARIBBEAN PASSAGES THROUGH AT LEAST THIS AFTERNOON. THESE SWELLS WILL CONTINUE TO RESULT IN ROUGH AND HAZARDOUS MARINE AND SURF CONDITIONS...INCLUDING RIP CURRENTS ALONG THE NORTHWEST THROUGH NORTHEAST COASTS OF THE LOCAL ISLANDS. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR MOST OF THE LOCAL ATLANTIC WATERS AND THE CARIBBEAN PASSAGES. IN ADDITION...A HIGH SURF ADVISORY WAS ISSUED UNTIL 6 PM THIS AFTERNOON FOR BREAKING WAVES 10 TO 15 FEET ALONG SOME NORTHERN COASTS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LONG PERIOD...NORTHEASTERLY SWELLS WILL INVADE THE AREA WATERS ON SATURDAY AND LASTING THROUGH THE BEGINNING OF THE UPCOMING WEEK. THESE SWELLS WILL RESULT IN ROUGH AND HAZARDOUS MARINE AND HIGH SURF CONDITIONS...INCLUDING RIP CURRENTS ALONG THE NORTHWEST THROUGH NORTHEAST COASTS OF THE LOCAL ISLANDS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HAZARDOUS SEAS OR DANGEROUS SURF WOULD BE GREATLY APPRECIATED. AMZ715-725-VIZ001-002-250930- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 519 AM AST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT LONG PERIOD...NORTHERLY SWELLS WILL CONTINUE TO AFFECT THE ATLANTIC WATERS AND THE CARIBBEAN PASSAGES THROUGH AT LEAST THIS AFTERNOON. THESE SWELLS WILL CONTINUE TO RESULT IN ROUGH AND HAZARDOUS MARINE AND SURF CONDITIONS...INCLUDING RIP CURRENTS ALONG THE NORTHWEST THROUGH NORTHEAST COASTS OF THE LOCAL ISLANDS. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR MOST OF THE LOCAL ATLANTIC WATERS AND THE CARIBBEAN PASSAGES. IN ADDITION...A HIGH SURF ADVISORY WAS ISSUED UNTIL 6 PM THIS AFTERNOON FOR BREAKING WAVES 10 TO 15 FEET ALONG SOME NORTHERN COASTS OF SAINT THOMAS...SAINT JOHN AND ADJACENT SMALLER ISLANDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LONG PERIOD...NORTHEASTERLY SWELLS WILL INVADE THE AREA WATERS ON SATURDAY AND LASTING THROUGH THE BEGINNING OF THE UPCOMING WEEK. THESE SWELLS WILL RESULT IN ROUGH AND HAZARDOUS MARINE AND HIGH SURF CONDITIONS...INCLUDING RIP CURRENTS ALONG THE NORTHWEST THROUGH NORTHEAST COASTS OF THE LOCAL ISLANDS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HAZARDOUS SEAS OR DANGEROUS SURF WOULD BE GREATLY APPRECIATED.
In the hours before
Local storm report, Dec 24, 8:12 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1012 PM AST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD FAJARDO 18.33N 65.66W
12/24/2009 FAJARDO PR AMATEUR RADIO
NEWPHEWS CAR WAS SWEPT AWAY AT 9 PM IN URB. VEVE CALZADA.
&&
WSNELLLocal storm report, Dec 24, 9:43 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1143 PM AST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM FLASH FLOOD FAJARDO 18.33N 65.66W
12/24/2009 FAJARDO PR EMERGENCY MNGR
ROAD 3 WITH INTERSETION WITH ROAD 53 IMPASSABLE DUE TO
RIO FAJARDO OUT OF ITS BANKS.
&&
FCASTROThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 6:00 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Dec 24, 6:22 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Dec 24, 6:43 PM CST | Flash Flood Warning | JSJ | 6 hr | |
| Dec 24, 6:54 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Dec 24, 7:15 PM CST | Flash Flood Watch | JSJ | 14 hr | |
| Dec 24, 7:27 PM CST | Special Marine Warning | JSJ | 63 min | |
| Dec 24, 7:55 PM CST | Flash Flood Warning | JSJ | 5 hr | |
| Dec 24, 8:26 PM CST | Special Marine Warning | JSJ | 2 hr | |
| Dec 24, 8:35 PM CST | Flash Flood Warning | JSJ | 6 hr | |
| Dec 24, 9:17 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Dec 24, 9:33 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Dec 24, 10:13 PM CST | Special Marine Warning | JSJ | 47 min | |
| Dec 24, 10:27 PM CST | Special Marine Warning | JSJ | 2 hr | |
| Dec 24, 11:00 PM CST | Special Marine Warning | JSJ | 2 hr | |
| Dec 25, 12:21 AM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Dec 25, 12:29 AM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Dec 25, 12:49 AM CST | Areal Flood Warning | JSJ | 8 hr | |
| Dec 25, 1:11 AM CST | Special Marine Warning | JSJ | 109 min | |
| Dec 25, 1:37 AM CST | Areal Flood Warning | JSJ | 6 hr | |
| Dec 25, 3:03 AM CST | Special Marine Warning | JSJ | 117 min | |
| Dec 25, 3:23 AM CST | Areal Flood Advisory | JSJ | 2 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.